1887

oa Professional Nursing Today - Clinical approach to suspected herbal hepatoxicity in children : primary healthcare

Volume 9, Issue 6
  • ISSN : 1607-6672

 

Abstract

More than a quarter of the children admitted to the paediatric intensive care unit of Pretoria Academic Hospital as cases of suspected poisoning are thought to suffer from toxicity following traditional herbal medications. Such children have a high case fatality rate. <br>The clinical picture resembles the descriptions of the classical Reye syndrome and consists of a rapidly progressive encephalopathy together with features of hepatic and renal damage. Pathophysiologically, there is a profound disturbance of mitochondrial function leading to fatty change, apoptosis and cell death. In fatal cases, the liver shows centrilobular necrosis. <br>Even though "Impila poisoning" has become a commonly assumed explanation for the above syndrome in South African hospitals, there are a number of different causes for this clinical picture. Some herbal medications certainly contain highly toxic compounds, others may do no more than precipitate toxic damage in organs made vulnerable by infective, nutritional or metabolic stressors. Large numbers of children are given herbal remedies and most of these may indeed be quite "innocent bystanders". <br>The present paper provides a review of the subject and argues for a patho-physiological approach to the diagnosis and management of such patients.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/mp_pnt/9/6/EJC79527
2005-11-01
2017-01-19

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error